Hail, Crawford
- When
- August 5, 8:05 AM CST
- Where
- Crawford County, Walnut
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.600, -95.080
Several rounds of showers and thunderstorms produced heavy rainfall across southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of showers and thunderstorms produced heavy rainfall across southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 5, 5:00 AM CST, 3 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Sat Aug 5 2017
.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Sat Aug 5 2017
An absolute gem of a night was occurring across the Ozarks and
southeastern Kansas with temperatures across the region in the
middle 50s to lower 60s with a dry airmass and light winds.
As we head through sunrise and into the later parts of the
morning a short wave will begin to move across the plains towards
the region. This will combine with tightening surface pressure
gradient as low pressure continues to squeeze the surface high to
the east and a low level jet noses into the region. Southerly
winds and low level moisture will increase as the surface gradient
tightens an will slowly overcome the dry airmass in place.
As the short wave approaches, showers and storms will slowly
begin to move into the region from the west on the nose of the low
level jet. Initially, the precipitation will be light as the dry
air takes some time to saturate. Current thinking and short term
models agree with holding off any moderate to heavier rainfall
until later this afternoon and especially this evening and
overnight tonight.
The current Flash Flood Watch area looks to be in good shape
with the initial potential for heavy rainfall expected to be north
of I-44. This will then spread to the south and east as the
system moves into the region and rainfall rates increase. The next
48 hours looks to be a rather wet period with several rounds of
storms and heavy rainfall expected.
Additionally, the strength of the low level jet and moisture
advection today may allow for some strong to isolated severe
thunderstorm development this afternoon. The primary concern
would be for strong straight line winds and hail to the size of
quarters but will keep a watch on the system as it moves into the
region.
There will be a rather tight temperature gradient across the
region today as well with locations across central Missouri and
the lakes region only reaching the lower 70s for highs this
afternoon while areas across southern Missouri climb to near the
80 degree mark. The warmest locations will be across extreme
southwest Missouri and southeastern Kansas where middle 80
readings may be reached in response to the strong southerly
return flow.
.LONG TERM...(Sunday through Friday)
Issued at 223 AM CDT Sat Aug 5 2017
Periods of heavy rain and storms will be ongoing through the day
Sunday and through early Monday morning as a very slow moving
frontal boundary drifts to the southeast into northern Arkansas.
This will continue the threat for heavy rainfall and potential
flooding. This will be especially true for storms that train over
the same areas along the slow moving front. This period looks to
have the highest potential for flooding rains to occur with 2 to 4
inches currently forecast by the majority of the models.
Monday afternoon through the majority of Wednesday looks more
quiet with surface high pressure moving over the area behind the
weekend storm system. This will be a needed break as models bring
another system with the potential for moderate to heavy rainfall
to the area for the later half of the week. Depending on the model
you look at the rain could begin again as early as late Wednesday
night to Thursday morning and continue into next weekend.
The one silver lining with the forecast is the unseasonably cool
temperatures that are expected through next weekend. High
temperatures are forecast to only climb into the upper 70s to
lower 80s each day.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 554 AM CDT Sat Aug 5 2017
An area of showers and thunderstorms will slowly move east across
portions of southern Missouri this morning and early this
afternoon. MVFR and brief IFR conditions can be expected with
these storms.
Shower and thunderstorm coverage should then decrease later this
afternoon and this evening before increasing again later tonight.
MVFR and brief IFR can again be expected around these storms.
Surface winds will increase out of the southeast today and tonight
with gusts over 20 knots. Low level wind shear conditions will
also develop tonight.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
077>083-088>094.
KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.
&&
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...SchaumannHazardous Weather Outlook National Weather Service Springfield MO 618 AM CDT Sat Aug 5 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 618 AM CDT Sat Aug 5 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... Strong to isolated severe storms will be possible today across much of the area. Large hail, damaging wind gusts and cloud to ground lightning will be the primary risks with the stronger thunderstorms. Heavy rainfall leading to localized flooding will be possible this afternoon and overnight. One to three inches of rain is expected through tonight, especially where storms move over the same location. A Flash Flood Watch has been posted for areas along and north of a line from Neosho to Salem, Missouri. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread additional rainfall amounts ranging from one to three inches are expected across extreme southeast Kansas and the Missouri Ozarks Sunday and into early Monday morning. Localized total amounts of up to five inches can not be ruled out with training thunderstorms. A few severe storms will be possible again on Sunday. Large hail and damaging wind gusts will be the primary risks with the stronger thunderstorms. Additional thunderstorms are possible towards the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
Special Weather Statement
National Weather Service Springfield MO
731 AM CDT SAT AUG 5 2017
KSZ101-051315-
Cherokee KS-
731 AM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 815 AM
CDT...
At 730 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Baxter Springs... Columbus...
Galena... Weir...
Lowell... Sherman...
Scammon... West Mineral...
Roseland... Neutral...
Melrose... Riverton...
Lawton... Carona...
Skidmore... Hallowell...
Sherwin... Faulkner...
Stippville... Crestline...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3733 9462 3700 9462 3700 9467 3703 9507
3728 9508
TIME...MOT...LOC 1230Z 257DEG 28KT 3714 9507
HatchThe Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 14:04 UTC.
1 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Excessive rainfall caused several rural roads to flood across the county.
A 24 hour rainfall total of 5.60 inches was measured at a mesonet station near Croweburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707037, 707036, 707038.